View Mobile Site

Ask Dr. Gott 7/25

Why Lipitor for low cholesterol?

    DEAR DR. GOTT: During his recent physical examination, my husband, who is 58 years old, was given a prescription for Lipitor and instructed to take 10 milligrams a day for two months and return to be tested again. Since his total cholesterol is only 154, why do you suppose the doctor made this recommendation? He has no other risk factors — no family history, no high blood pressure, he's not overweight, and he doesn't smoke.
    DEAR READER: This baffles me, too.
    In a healthy man without risk factors, I believe that Lipitor for a low cholesterol of 154 should be re-evaluated. The risks of Lipitor therapy exceed the potential benefit. I suggest that your husband should meet with his doctor for clarification.
    To give you related information, I am sending you a copy of my Health Report "Coronary Artery Disease." Other readers who would like a copy should send a long, self-addressed, stamped envelope and $2 to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.

    DEAR DR. GOTT: My 10-year-old grandson, during the past year, has lost 30 pounds even though he eats balanced meals and as much as his siblings. He taught himself to read at age 3, is very active in sports, starting at age 1-1/2 shooting baskets for two hours during his sister's birthday party. In school and after school, he plays in organized basketball, baseball and soccer. But because he lost so much weight, he has been prescribed steroids again. The only side effects he shows is his puffy cheeks — no excessive weight or bulking of his body.
    His mother is a researcher at an off-campus university health department. Other than going to either Harvard's or Yale's medical school, as my cardiologist brother suggested, is there anything they can consider? We are all concerned about his being prescribed steroids again.
    DEAR READER: You don't mention the reason your grandson has lost so much weight and the purpose of steroid therapy. Also, I am unclear as to what degree the cardiologist is involved: as a family member or consultant? You also mention this has happened before. What was the diagnosis at that time? Did the steroids help him then?
    I suggest that you review this strange situation with your grandson's pediatrician. Does the child have an overactive thyroid gland? What is his cardiac problem, if any? Without learning of his previous diagnosis, I am reluctant to discuss options, including the use of steroids. These drugs have many side effects, some of which are dangerous, such as an effect on his immune system. Start your investigation with the pediatrician.
    To give you related information, I am sending you a copy of my Health Report "Consumer Tips on Medicine." Other readers who would like a copy should send a long, self-addressed, stamped envelope and $2 to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.

Interested in viewing premium content?

A subscription is required before viewing this article and other premium content.

Already a registered member and have a subscription?

If you have already purchased a subscription, please log in to view the full article.

Are you registered, but do not have a subscription?

If you are a registed user and would like to purchase a subscription, log in to view a list of available subscriptions.

Interested in becoming a registered member and purchasing a subscription?

Join our community today by registering for a FREE account. Once you have registered for a FREE account, click SUBSCRIBE NOW to purchase access to premium content.

Membership Benefits

  • Instant access to creating Blogs, Photo Albums, and Event listings.
  • Email alerts with the latest news.
  • Access to commenting on articles.

Please wait ...